Missouri, 2019Flash Flooding and Damaging Wind in Missouri, June 27, 2019
June 27, 2019 · NWS PAH · 3 events in 2 counties and zones
A very slow-moving thunderstorm complex dumped very heavy rainfall across parts of southeast Missouri during the early morning hours. Some flash flooding was reported, along with isolated strong winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very slow-moving thunderstorm complex dumped very heavy rainfall across parts of southeast Missouri during the early morning hours. Some flash flooding was reported, along with isolated strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 27, 2:54 AM CST, 2 hours 6 minutes earlier.
Area forecast discussion, Jun 27, 2:54 AM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
354 AM CDT Thu Jun 27 2019
.SHORT TERM...(Today through Saturday night)
Issued at 353 AM CDT Thu Jun 27 2019
The primary concern in the near term is the potential for showers
and thunderstorms, including locally heavy rainfall, across mainly
western and southern portions of the forecast area through Friday.
Confidence in forecast specifics is lower than average given the
mesoscale nature of the pattern through tonight. Confidence does
increase into Friday and Saturday with better model agreement.
After an active afternoon and evening, most of the shower and
thunderstorm activity had diminished overnight with the exception
of a small cluster of thunderstorms across the southeast Missouri
bootheel early this morning. This activity was likely tied to the
remnants of a mesoscale convective vortex (MCV) situated over far
southwest Illinois. The MCV is forecast to move very little today,
eventually drifting southwest into Arkansas by Friday. Numerous
convection allowing models (CAMs) pick up on this mesolow and
fire repeat rounds of thunderstorms in close proximity to the
feature through Friday morning.
There is some disagreement among the models as to exactly where
the heaviest rain falls. Given the fairly small coverage footprint,
this makes targeting the area to receive the heaviest rain a
challenge. At this time, southeast Missouri appears to stand the
greatest risk of receiving locally heavy rain which could lead to
flash flooding, but that could extend into far southern Illinois
and western Kentucky as well. Will go ahead and issue a Flash
Flood Watch for much of southeast Missouri through tonight based
on antecedent flash flooding yesterday and forecast basin average
QPF of 1 to 2.5 inches through tonight. The watch may be extended
further west later today if conditions warrant.
Once the mesolow shifts southwest of the region on Friday, an
upper level ridge will continue to build over a large portion of
the central and southern U.S. This should result in mainly dry
conditions Friday night through Saturday night. An isolated
instability driven shower or thunderstorm cannot be completely
ruled out in the heat of the afternoon on Saturday. However, that
chance (10 percent) appears too low to mention at this point.
High temperatures today should reach the mid to upper 80s across
much of the area. However, temperatures are likely to be several
degrees cooler in locations impacted by thunderstorms and more sky
cover. Highs should moderate into the upper 80s on Friday and
near 90 degrees on Saturday. Lows should warm slightly from the
upper 60s to near 70 degrees through the period.
.LONG TERM...(Sunday through Wednesday)
Issued at 353 AM CDT Thu Jun 27 2019
Looks as though most of the long term will be dominated by mid/upper
level high pressure that will start off over the Plains and then
gradually shift east towards the Southeast Coast with time.
Sensibly, what that boils down to is a more typical Summer pattern
for us, with seasonably warm temps up near 90 in the afternoons and
uncomfortable humidity levels. Do not expect the heat indices to
get too far out of control, though afternoon readings will average
from 95 to 100 degrees.
Will bump shower/thunderstorm chances up just a bit, into the
scattered category, by Wednesday as the aformentioned mid/upper
highs shifts farther east and allows a trof to settle into the
southern Plains. Still most precip chances will be diurnally
driven, with highest chances in the mid/late afternoon and early
evening hours.
&&
.AVIATION...
Issued at 1152 PM CDT Wed Jun 26 2019
VFR conditions will be predominant at all TAF sites. Isolated to
scattered shra/tsra possible mainly at KCGI/KPAH between 10z-15z,
and included VCSH. Isolated to scattered shra/tsra possible at all
sites from 18z-00z, and included VCTS. Winds will be calm to
south/southeast at 5 kts or less.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...Flash Flood Watch through late tonight for MOZ086-087-100-
107>112-114.
IN...None.
KY...None.
&&
SHORT TERM...RJP
LONG TERM...GM
AVIATION...RSTHazardous weather outlook, Jun 27, 3:23 AM CST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
423 AM CDT Thu Jun 27 2019
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
423 AM CDT Thu Jun 27 2019
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Scattered to numerous thunderstorms are forecast across portions
of southeast Missouri, southern Illinois, and western Kentucky
today into tonight, with isolated activity elsewhere. Given their
slow movement, storms may produce heavy rainfall that leads to
flash flooding. The flash flooding potential will be greatest
over southeast Missouri, where a Flash Flood Watch is in effect
through tonight. Otherwise, lightning and locally gusty wind are
other storm related concerns.
Several points on area rivers remain in flood. Refer to the latest
statements and forecasts for details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
After a lingering small chance of thunderstorms across southern
and western portions of the area on Friday, thunderstorm chances
return to the forecast next Tuesday and Wednesday, primarily in
the heat of the day. The main thunderstorm hazards include locally
heavy rainfall and lightning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time. However,
spotters are encouraged to report heavy rainfall and flooding.
RJP/GM
In the hours before
Local storm report, Jun 26, 11:39 PM CST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
1239 AM CDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG 8 N BRIAR 36.76N 90.97W
06/26/2019 RIPLEY MO FIRE DEPT/RESCUE
TREE BLOWN DOWN ON C HIGHWAY NORTH OF BRIAR
CLOSER TO THE CARTER COUNTY. TIME ESTIMATED
BY RADAR.
0240 PM HAIL BRIAR 36.64N 90.96W
06/26/2019 E1.00 INCH RIPLEY MO BROADCAST MEDIA
0250 PM FLOOD 5 WNW ELLSINORE 36.96N 90.82W
06/26/2019 CARTER MO TRAINED SPOTTER
4 TO 5 INCHES OF WATER OVER THE ROADWAY AT
INTERSECTION OF FF HIGHWAY AND COUNTY ROAD
327. RAINING HEAVILY AT THE TIME OF REPORT.
0252 PM HAIL ELLSINORE 36.93N 90.75W
06/26/2019 E0.70 INCH CARTER MO BROADCAST MEDIA
0300 PM FLASH FLOOD DONIPHAN 36.62N 90.82W
06/26/2019 RIPLEY MO BROADCAST MEDIA
FLOOD DAMAGE TO DONIPHAN R-1 HIGH SCHOOL,
CENTRAL OFFICE, AND ELEMENTARY SCHOOL. TIME
ESTIMATED.
0525 PM HAIL 3 E JACKSON 37.38N 89.62W
06/26/2019 E1.75 INCH CAPE GIRARDEAU MO BROADCAST MEDIA
REPORTED ON I-55 AT MILE MARKER 102.
0552 PM TSTM WND DMG HOWARDVILLE 36.57N 89.60W
06/26/2019 NEW MADRID MO BROADCAST MEDIA
TREE DOWN.
0555 PM TSTM WND DMG 2 S DONGOLA 37.33N 89.16W
06/26/2019 PULASKI IL BROADCAST MEDIA
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
S DONGOLA. DISREGARD REPORT. DAMAGE OCCURRED
ON I-57 AT MILE MARKER 20 IN MISSOURI.
0600 PM HAIL WEST FRANKFORT 37.90N 88.92W
06/26/2019 M1.00 INCH FRANKLIN IL EMERGENCY MNGR
0606 PM TSTM WND DMG EAST PRAIRIE 36.78N 89.38W
06/26/2019 MISSISSIPPI MO BROADCAST MEDIA
LARGE LIMBS DOWN.
0620 PM TSTM WND DMG 6 N WILSON CITY 37.01N 89.22W
06/26/2019 MISSISSIPPI MO BROADCAST MEDIA
LATE REPORT. A TREE FELL ON I-57 AT MILE
MARKER 20. MODOT HAS SINCE CLEARED THE TREE.
0628 PM TSTM WND GST CAIRO 37.01N 89.18W
06/26/2019 E50 MPH ALEXANDER IL TRAINED SPOTTER
0630 PM TSTM WND GST WICKLIFFE 36.97N 89.09W
06/26/2019 E50 MPH BALLARD KY TRAINED SPOTTER
ONE TREE REPORTED DOWN.
0640 PM TSTM WND GST WEST PADUCAH 37.07N 88.77W
06/26/2019 M58 MPH MCCRACKEN KY OFFICIAL NWS OBS
58 MPH GUSTS MEASURED AT NWS PADUCAH ASOS.
0644 PM FLASH FLOOD CISNE 38.52N 88.44W
06/26/2019 WAYNE IL LAW ENFORCEMENT
FLASH FLOODING REPORTED IN THE CISNE AREA.
MANY PLACES THAT HAVE NOT FLOODED IN THE
PAST ARE EXPERIENCING FLOODING.
0657 PM TSTM WND GST LONE OAK 37.04N 88.67W
06/26/2019 E50 MPH MCCRACKEN KY EMERGENCY MNGR
0702 PM HEAVY RAIN 4 NNW CISNE 38.57N 88.46W
06/26/2019 M3.20 INCH WAYNE IL TRAINED SPOTTER
FLASH FLOODING IN PROGRESS WITH NEARBY CREEK
AT NEAR RECORD LEVEL.
0705 PM TSTM WND GST CALVERT CITY 37.03N 88.35W
06/26/2019 E50 MPH MARSHALL KY PUBLIC
TREE LIMB REPORTED DOWN ON CHESTNUT STREET.
0709 PM HAIL WINGO 36.64N 88.73W
06/26/2019 M0.88 INCH GRAVES KY PUBLIC
0725 PM TSTM WND DMG 2 SE MAYFIELD 36.71N 88.62W
06/26/2019 GRAVES KY PUBLIC
LARGE TREE LIMBS DOWN AND MINOR SHINGLE
DAMAGE. TIME ESTIMATED.
0742 PM FLASH FLOOD 2 W CISNE 38.52N 88.48W
06/26/2019 WAYNE IL BROADCAST MEDIA
PORTIONS OF HIGHWAY 161 EXTENSION AND US 45
ARE FLOODED. NUMEROUS COUNTY ROADS FLOODED
TOO.
0747 PM HAIL FREDONIA 37.21N 88.06W
06/26/2019 E0.70 INCH CALDWELL KY BROADCAST MEDIA
1031 PM FLASH FLOOD 3 NNW WHITESVILLE 37.72N 86.89W
06/26/2019 DAVIESS KY 911 CALL CENTER
CAR CRASH DUE TO FLASH FLOODING OF HAYNES
STATION ROAD.
&&Flash Flood, Stoddard
- When
- June 27, 5:00 AM CST to 3:00 PM CST
- Where
- Stoddard County, 0.55 mi E of Paxico to 2.73 mi E of Shover
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.950, -90.160
West of Bernie, Highway U was flooded, and water was approaching several homes and businesses. Water was over Highway J between Puxico and Bloomfield. Numerous county roads were flooded. Access to homes and businesses was blocked by closed roads. A rainfall total of 3.82 inches in about 9 hours was reported in Dudley.
Thunderstorm Wind, Butler
- When
- June 27, 7:00 AM CST
- Where
- Butler County, 1.77 mi SW of Hendrickson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.880, -90.500
A tree fell across U.S. Highway 67 between the Black River bridge and the Highway 60 split.
Flash Flood, Butler
- When
- June 27, 8:00 AM CST to 11:00 AM CST
- Where
- Butler County, Broseley to Rombauer
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.680, -90.250
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Colorado, June 27, 20191 death · 1 event
- Flash Flooding and Flooding in Minnesota, June 27 to 30, 2019$4.4 million · 15 events
- Damaging Winds in Wisconsin, June 27, 2019$181,000 · 61 kt wind · 43 events
- Flash Flood and Damaging Winds in Tennessee, June 27, 2019$265,000 · 61 kt wind · 26 events
- Damaging Winds in Mississippi, June 27 to 28, 2019$175,000 · 53 kt wind · 14 events
- Flash Flood and Hail in Ohio, June 27 to 29, 2019$120,000 · 1 in hail · 15 events
- Flash Flood and Damaging Winds in Mississippi, June 27, 2019$131,000 · 55 kt wind · 12 events
- Damaging Winds and Lightning Strikes in Wisconsin, June 27, 2019$97,000 · 50 kt wind · 6 events
- Flash Flooding and Hail in Pennsylvania, June 27, 2019$34,000 · 1 in hail · 22 events
- Tornado and Hail in Montana, June 27, 2019EF0 · 28 events
- Tornado and Hail in Montana, June 27 to 28, 2019EF0 · 24 events
- Hail and Damaging Winds in Alabama, June 27, 20192 injured · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829178, 829206, 829228.